Valproate ‘can pose cognitive risk to children when taken during pregnancy’

A new study has demonstrated the potential negative impact the antiepileptic drug (AED) valproate can have on the children of women who use the medication during pregnancy.

The international study, published in the journal Neurology, aimed to shed light on the risk to children’s IQ associated with frequently prescribed AEDs. To achieve this, the team selected 243 children born to women with epilepsy and 287 born to women without epilepsy during pregnancy, and followed them prospectively until the age of six.

Adjusted mean IQ scores were shown to be 9.7 points lower for children exposed to high-dose valproate in the womb, with a similar significant effect observed for their verbal, nonverbal and spatial capabilities.

Children exposed to high-dose valproate also had an eightfold increased need of educational intervention compared to control children, with lower doses also associated with impaired verbal abilities and a greater need for educational intervention.

The researchers concluded: “Consistent with data from younger cohorts, school-aged children exposed to valproate at maternal doses more than 800 mg daily continue to experience significantly poorer cognitive development than control children, or children exposed to lamotrigine and carbamazepine.”

AEDs are a vital tool in treating and controlling epilepsy, but it is well known that they can be risky to use for pregnant women. Patients should therefore consult with their doctors to discuss the best course of action should they find themselves in this position.

Posted by Anne Brown

News categories